Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 158, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 26, 2016, 5:51 PM CDT for Kearney County, Phelps County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2016, 5:51 PM CDT (22:51 UTC)
- Expired
- May 26, 2016, 6:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kearney County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 73 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 6:15 PM CDT | HAIL 0.88 | 3 S Funk, NE | REPORT VIA SOCIAL MEDIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:53 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
976
WUUS53 KGID 262251
SVRGID
NEC099-137-262330-
/O.NEW.KGID.SV.W.0158.160526T2251Z-160526T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
551 PM CDT THU MAY 26 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA...
WESTERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 630 PM CDT
* AT 551 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILCOX...OR 14
MILES SOUTHEAST OF HOLDREGE...MOVING NORTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
WILCOX AROUND 605 PM CDT.
AXTELL AROUND 620 PM CDT.
FUNK AROUND 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
NEBRASKA.
LAT...LON 4061 9943 4062 9908 4035 9905 4035 9933
TIME...MOT...LOC 2251Z 168DEG 21KT 4029 9917
HAIL...1.00IN
WIND...60MPH
$$
HALBLAUB2 follow-up statements
840 WWUS53 KGID 262314 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 614 PM CDT THU MAY 26 2016 NEC099-137-262330- /O.CON.KGID.SV.W.0158.000000T0000Z-160526T2330Z/ PHELPS NE-KEARNEY NE- 614 PM CDT THU MAY 26 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EASTERN PHELPS AND WESTERN KEARNEY COUNTIES... AT 614 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FUNK...OR 8 MILES EAST OF HOLDREGE...MOVING NORTH AT 25 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THIS SEVERE STORM WILL BE NEAR... AXTELL AROUND 620 PM CDT. FUNK AROUND 625 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL NEBRASKA. LAT...LON 4061 9943 4062 9908 4039 9907 4039 9929 TIME...MOT...LOC 2314Z 168DEG 21KT 4042 9921 HAIL...0.88IN WIND...60MPH $$ JCB
387
WWUS53 KGID 262325
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
625 PM CDT THU MAY 26 2016
NEC099-137-262334-
/O.EXP.KGID.SV.W.0158.000000T0000Z-160526T2330Z/
PHELPS NE-KEARNEY NE-
625 PM CDT THU MAY 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHELPS AND WESTERN
KEARNEY COUNTIES WILL EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL
NEBRASKA.
LAT...LON 4061 9943 4062 9908 4039 9907 4039 9929
TIME...MOT...LOC 2322Z 168DEG 21KT 4042 9921
$$
JCBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:37 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 26, 2:37 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Hastings NE 237 PM CDT THU MAY 26 2016 .SHORT TERM...(This evening through Friday) Issued at 233 PM CDT Thu May 26 2016 Abbreviated AFD due to early start to severe weather this afternoon. Severe storms have begun in full force across the area initial line going up near the radar and extending east. This is well north of the main surface boundary that extends from southwest KS to southeast NE. Storms have also popped along the boundary to our south in KS. All ingredients in place with plenty of moisture as low 70 dewpoints have advected as far north as CNK. Decent forcing with upper wave now centered over four corners region and slowly churning east. Current instability ranges from ml-CAPE values of near 4000 J/KG in the southern CWA to 1000 in the far north. Mid level lapse rates impressive south of highway 30 ranging from 8-9 deg C. Effective bulk shear values of 40kt south CWA to 60 kt north. Only thing lacking at present are 0-1 km bulk shear values which are 10 kt or less. Still, latest Sig Tor parameter values now in the 3-4 range in the Tor Watch area so will need close monitoring. Large hail parameters off the chart with the southern half of the CWA currently exceeding 30, while northern CWA exceeding 14. What all of that means is we are looking at a good setup for severe thunderstorms with the main threat at present being very large to giant size hail. Tornadoes also possible especially near and along the boundary. Expect activity to continue into the evening and overnight as more thunderstorms move in from the southwest. Precipitation chances continue into Friday and while severe threat won't be as high as it is today, it will still be possible until main upper wave gets east of us. .LONG TERM...(Friday night through Thursday) Issued at 233 PM CDT Thu May 26 2016 Unsettled weather continues in the long term although we do see a pattern change. Deep upper southwest U.S. low finally moves to the east and by 00Z Saturday it should be near northwest KS, and then move over our CWA on Sat as it opens into a wave. By 00Z Sunday the upper trough axis should be to our east near the MO River Valley. So Sat night and early Sun may not be as active although chances return Sun night as a surface boundary once again hangs up in the central Plains. Another upper low is progged to move into the Pacific NW region later on Sunday which should preclude any ridging over the Plains. The earlier runs of the EC and GFS differed on the timing but they do both move this system east across southern Canada. The latest run of the GFS seems to be coming more into line with the EC. Our thunderstorm chances should continue until that wave axis gets east of our CWA. This could be as early as Wed but will just have to see how system progresses. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday afternoon) Issued at 1213 PM CDT Thu May 26 2016 Main issue will be thunderstorm chances starting later this afternoon and continuing into tonight. Difficult to determine exact timing as tstms will be scattered across the area. Did lower ceilings to IFR after 06Z as latest guidance from several models showing this. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Ewald LONG TERM...Ewald AVIATION...Ewald
Hazardous weather outlook, May 26, 1:26 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 126 PM CDT THU MAY 26 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271830- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 126 PM CDT THU MAY 26 2016 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF NORTH CENTRAL KANSAS. TO THE NORTH OF THIS AREA...THERE IS AN ENHANCED RISK THAT EXTENDS UP TO HOLDREGE...KEARNEY...GRAND ISLAND...AND YORK. NORTH OF THAT AREA THERE IS A SLIGHT RISK. TIMING...THE MOST LIKELY TIME WILL BE FROM 3 PM UNTIL 11 PM. HOWEVER...THERE IS A LOW CHANCE SOME STORMS COULD STILL REMAIN SEVERE AFTER 11 PM. IMPACTS...WHILE SEVERE STORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...THE HIGHEST IMPACT THUNDERSTORMS ARE MOST LIKELY OVER THE MODERATE RISK AREA...WHERE TORNADOES AND EXTREMELY LARGE HAIL WILL BE POSSIBLE. HAIL COULD BE AT LEAST THE SIZE OF BASEBALLS. DAMAGING WINDS AND FLASH FLOODING WILL ALSO BE POSSIBLE. WITHIN THE ENHANCED AND SLIGHT RISK AREAS...LARGE HAIL WILL BE THE PRIMARY THREAT. DAMAGING WINDS ARE A LESSER THREAT... BUT COULD ALSO OCCUR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AT LEAST SMALL CHANCES FOR THUNDERSTORMS EXIST EACH DAY AND NIGHT THROUGH THIS PERIOD. FRIDAY AFTERNOON INTO FRIDAY NIGHT...AT LEAST A MARGINAL RISK OF SEVERE STORMS EXISTS ACROSS THE OUTLOOK AREA. BEYOND FRIDAY...ADDITIONAL CHANCES FOR SEVERE STORMS CANNOT BE RULED OUT...BUT IT IS TOO EARLY TO CONFIDENTLY ASSESS THE POTENTIAL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATER TODAY AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB
In the hours before
Local storm report, May 26, 4:40 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
440 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 6 S RED CLOUD 40.00N 98.52W
05/26/2016 E1.00 INCH SMITH KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS ONE INCH HAIL 6 MILES SOUTH OF
RED CLOUD.
&&
REEDLocal storm report, May 26, 4:55 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
455 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL GILEAD 40.15N 97.42W
05/26/2016 M1.00 INCH THAYER NE TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL
&&
PBEDALocal storm report, May 26, 5:06 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
506 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL GUIDE ROCK 40.07N 98.33W
05/26/2016 E0.50 INCH WEBSTER NE TRAINED SPOTTER
TRAINED SPOTTER REPORTED HEAVY RAIN AND HAIL UP TO THE
SIZE OF DIMES.
&&
REEDLocal storm report, May 26, 5:14 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
514 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST RED CLOUD 40.09N 98.52W
05/26/2016 E50 MPH WEBSTER NE FIRE DEPT/RESCUE
RED CLOUD FIRE DEPARTMENT REPORTS WINDS ESTIMATED AT 50
MPH AND DIME SIZE HAIL. REPORT RELAYED BY MID RIVERS 911.
&&
REEDLocal storm report, May 26, 5:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
524 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 2 W FAIRFIELD 40.43N 98.14W
05/26/2016 E50 MPH CLAY NE EMERGENCY MNGR
SPOTTERS REPORT 50 MPH WINDS AND A WALL CLOUD FORMING TO
THE WEST.
&&
REEDLocal storm report, May 26, 5:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
533 PM CDT THU MAY 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL NAPONEE 40.07N 99.14W
05/26/2016 M1.00 INCH FRANKLIN NE TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL.
&&
PBEDAThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 8:11 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 49 min |
| May 25, 8:36 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 39 min |
| May 25, 8:55 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 50 min |
| May 25, 9:11 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 49 min |
| May 25, 9:26 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 34 min |
| May 25, 9:46 PM CDT | Special Weather Statement | GID | Kearney | 29 min |
| May 25, 10:08 PM CDT | Special Weather Statement | GID | Adams, Hall, Kearney | 52 min |
| May 25, 10:18 PM CDT | Special Weather Statement | GID | Greeley, Howard | 42 min |
| May 25, 10:18 PM CDT | Severe Thunderstorm Warning | GID | Adams, Kearney, Webster | 27 min |
| May 25, 10:43 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Fillmore, Nuckolls, Thayer, Webster | 47 min |
| May 25, 10:45 PM CDT | Special Weather Statement | GID | Hamilton, Merrick, Nance, Polk, York | 45 min |
| May 25, 11:24 PM CDT | Special Weather Statement | GID | Fillmore, Hamilton, Merrick, Nance, Polk, York | 51 min |
| May 26, 1:36 PM CDT | Severe Thunderstorm Warning | GID | Webster | 39 min |
| May 26, 1:46 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Nuckolls, Thayer | 44 min |
| May 26, 2:08 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Webster | 31 min |
| May 26, 2:21 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 24 min |
| May 26, 2:28 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore | 28 min |
| May 26, 3:43 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 33 min |
| May 26, 4:30 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 12 min |
| May 26, 4:33 PM CDT | Severe Thunderstorm Warning | GID | Webster | 42 min |
| May 26, 4:50 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Fillmore, Franklin, Hamilton, Nuckolls and 3 more | 40 min |
| May 26, 4:57 PM CDT | Flash Flood Warning | GID | Clay, Fillmore | 6 hr |
| May 26, 5:12 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 48 min |
| May 26, 5:45 PM CDT | Severe Thunderstorm Warning | GID | Harlan | 22 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.